CSN Login
Members Online: 3

You are here

Xeloda and folate/folic acid

joyceann619's picture
joyceann619
Posts: 33
Joined: Jul 2004

I have been taking Xeloda ( one week on and one week off) since May. I recently have developed red hands and feet. My oncologist feels that it is enhanced by the folate/folic acid.
Does anyone know or take vitamins without folate/folic acid?

Thanks in advance for your help

Joyce

vinny3's picture
vinny3
Posts: 933
Joined: Jun 2006

My oncologist had me take Vit B6, 100 mg 3 times a day to help with the problem. Otherwise your oncologist may need to lower the dose. I'm not sure if the folic acid makes it worse.
Dick

Betsydoglover's picture
Betsydoglover
Posts: 1254
Joined: Jul 2005

Joyce -

Before I started Xeloda/oxaliplatin/Avastin, I read something about folic acid and Xeloda. I asked my doctor if I should avoid multi-vitamins with folic acid (typically they have 400mcg). She pretty much said "Heavens no". You would have to take in a really excessive amount of folic acid to have any impact. So, I continued to take multi-vitamin and eat normally (well as normally as you can on chemo).

That said, hand/foot syndrome is a typical Xeloda reaction. My feet started peeling slightly and were somewhat purplish after 3 cycles and we reduced my Xeloda for the remaining 3 cycles from 2000mg twice a day to 1500mg twice a day. That took care of the problem.

Hope this helps.
Betsy

LOUSWIFT
Posts: 372
Joined: Aug 2006

Hi Joyce I just completed my treatments with Xeloda 5 cycles 2 weeks on (5000mg per day after surgery) and one week off. There was some concern about folic acid affecting the way Xeloda works but it would take a large amount. A simple vitamin a day is okay. I got Hand and foot syndrome. The higher doses came after surgery only 2000 mg post surgery. It is serious chemo and I developed extreme hand and foot syndrome. Watch your dose press your doctor to stay on top of it about problems. B6 vitamins are given to help the hands during hand and foot syndrome it doesn't help the feet and doesn't affect Xeloda according to my doc.

VATCHE
Posts: 1
Joined: Aug 2006

hi joyceann i will start xeloda this week i was gonna ask you the side effect of it
thank you vatche

shmurciakova's picture
shmurciakova
Posts: 910
Joined: Dec 2002

Hi Joyce,
I hated Xeloda for this reason. I am an avid hiker/backpacker and I could not carry a heavy pack while on Xeloda because hand/foot syndrome was so bad. I have heard that anti-inflammatory drugs work well to keep the problem under control. Ask your doctor about putting you on Celebrex for a while (if you do not have a heart condition of course). I wish I had known about it when I was on that stuff.
Anyway, I can sympathize with you!
-Susan.

Subscribe to Comments for "Xeloda and folate/folic acid"